Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Mar 29, 2022, 8:32 PM CDT for Atchison County, Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2022, 8:32 PM CDT (01:32 UTC)
- Expired
- Mar 29, 2022, 9:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:50 PM CDT | TSTM WND DMG | 2 E Saint Joseph, MO | DELAYED REPORT...ROOF DAMAGE AT EAST HILLS MALL. |
| Mar 29, 8:50 PM CDT | TSTM WND DMG | 2 E Saint Joseph, MO | DELAYED REPORT...ROOF DAMAGE TO EAST HILLS MALL. |
| Mar 29, 8:51 PM CDT | TSTM WND DMG | 3 Ene Saint Joseph, MO | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 E SAINT JOSEPH. DELAYED REPORT...ROOF DAMAGE TO A COUPLE OF HOUSES. |
| Mar 29, 8:51 PM CDT | TSTM WND DMG | 3 E Saint Joseph, MO | DELAYED REPORT...ROOF DAMAGE TO A COUPLE OF HOUSES. |
| Mar 29, 8:54 PM CDT | TORNADO | 4 Ene Saint Joseph, MO | NWS STORM SURVEY FOUND INTERMITTENT DAMAGE WITH A SMALL AREA OF EF1 DAMAGE TO A HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted.
334
WFUS53 KEAX 300132
TOREAX
KSC005-043-MOC021-300200-
/O.NEW.KEAX.TO.W.0005.220330T0132Z-220330T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
832 PM CDT Tue Mar 29 2022
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southeastern Doniphan County in northeastern Kansas...
Northeastern Atchison County in northeastern Kansas...
Central Buchanan County in northwestern Missouri...
* Until 900 PM CDT.
* At 831 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rushville, or near Atchison, moving northeast at
55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Rushville, Lewis And Clark
Village, Doniphan, De Kalb, St. Joseph Airport and Lewis And Clark
Vi.
This includes the following highways...
Interstate 29 between mile markers 43 and 50.
Interstate 229 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3985 9499 3983 9489 3982 9487 3982 9482
3980 9468 3953 9497 3953 9505 3959 9514
TIME...MOT...LOC 0131Z 218DEG 48KT 3961 9504
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BMW1 follow-up statement
417
WWUS53 KEAX 300147
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
847 PM CDT Tue Mar 29 2022
KSC005-300156-
/O.CAN.KEAX.TO.W.0005.000000T0000Z-220330T0200Z/
Atchison KS-
847 PM CDT Tue Mar 29 2022
...THE TORNADO WARNING FOR NORTHEASTERN ATCHISON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 3985 9499 3983 9489 3982 9487 3982 9482
3980 9468 3961 9488 3964 9495 3970 9507
TIME...MOT...LOC 0146Z 218DEG 48KT 3978 9487
$$
KSC043-MOC021-300200-
/O.CON.KEAX.TO.W.0005.000000T0000Z-220330T0200Z/
Doniphan KS-Buchanan MO-
847 PM CDT Tue Mar 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN DONIPHAN AND NORTHWESTERN BUCHANAN COUNTIES...
At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Elwood, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
St. Joseph, Wathena, Elwood and St. Joseph Airport.
This includes the following highways...
Interstate 29 between mile markers 43 and 50.
Interstate 229 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3985 9499 3983 9489 3982 9487 3982 9482
3980 9468 3961 9488 3964 9495 3970 9507
TIME...MOT...LOC 0146Z 218DEG 48KT 3978 9487
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BMWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Mar 29, 6:33 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 29, 6:33 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Tue Mar 29 2022 .Discussion... Issued at 338 PM CDT TUE MAR 29 2022 Key Message: - Strong to severe thunderstorms possible late this evening as a line of storms moves eastward through portions of the area. Warm front continues to lift northward, currently entering far southwestern sections of the CWA. Moisture within the warm sector is largely modified in the mid 50s. While a capping inversion has limited convective development this afternoon, increasing large scale ascent and frontal forcing will allow thunderstorms to quickly develop over portions of central/eastern Kansas late this afternoon into the early evening. Storm mode will initially favor semi- discrete high-based cells before transitioning to QLCS during the evening hours. Instability will be a limiting factor as the line of storms progresses eastward into the CWA, with a gradual decrease in storm intensity anticipated east of the KC Metro Area. An increasing LLJ this evening will help enhance low-level shear, with ~200 J/kg of SRH expected as the line enters the forecast area. A brief tornado embedded within the line cannot be ruled out, assuming boundary layer cooling/decoupling does not occur too quickly. The highest threat for severe weather will be across eastern Kansas into the western quarter of Missouri, where in addition to the brief spin-up, quarter-sized hail and wind gusts up to 60 mph will be possible. The most likely window for severe weather within our CWA will occur between 7pm and midnight. Flash flooding looks to be a low threat, with the progressive nature expected with the most robust convection and 1 and 3 hour FFG remaining 1.75" to 2.50" respectively. Post-frontal precipitation chances hang around for a good portion of Wednesday as another piece of energy rotates into the area. With the clouds/precip and CAA, a much cooler day is expected with temperatures steady or slowly falling during the day, mainly in the 40s by mid/late afternoon. Cannot rule out a short window of precipitation transitioning to a light snow late Wednesday night into Thursday morning, albeit no accumulations are expected. Next chance of rain returns Friday night as another shortwave trough moves across the central CONUS. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 630 PM CDT TUE MAR 29 2022 VFR conditions are expected to deteriorate quickly as a line of showers and thunderstorms moves in from the west. Storms are expected to enter the vicinity of the terminals in the next couple of hours. Primary hazards include high winds, quarter inch hail, and heavy rainfall. CIGS and VIS are expected to decrease significantly, especially in heavy downpours. Thunderstorms are expected to vacate the terminals around midnight with rain lingering through the morning. Gusty winds persist even outside of thunderstorms with gusts around 20-30 kts anticipated. Southerly winds become northwesterly behind a cold front which is expected to move through around 10Z-12Z. Precipitation is moves out near midday; however, MVFR CIGs hang around through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Pesel
Hazardous weather outlook, Mar 29, 2:40 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 240 PM CDT Tue Mar 29 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 240 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Southerly winds gusting up to 40 mph are expected this afternoon. Severe weather is possible today between 7 PM and 4 AM across the entire forecast area. Greatest chance for severe weather is along the MO/KS border. Damaging winds up to 60 mph and hail up to quarter-sized are the main concerns. Can't rule out a few brief tornadoes tonight, as well. Showers and storms continue Wednesday, but no severe weather is expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday A dusting of light snow is possible Thursday morning north of HWY 36. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:44 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 31 min |
| Mar 29, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Johnson, Leavenworth, Wyandotte | 52 min |
| Mar 29, 8:10 PM CDT | Tornado Warning | EAX | Atchison, Leavenworth | 20 min |
| Mar 29, 8:13 PM CDT | Tornado Warning | EAX | Leavenworth | 17 min |
| Mar 29, 8:21 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 39 min |
| Mar 29, 8:28 PM CDT | Tornado Warning | EAX | Leavenworth | 17 min |
| Mar 29, 8:47 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 28 min |
| Mar 29, 10:13 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 4 hr |
| Mar 29, 11:37 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 38 min |
| Mar 29, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Lafayette and 1 more | 50 min |
| Mar 29, 9:28 PM CDT | Tornado Warning | EAX | Caldwell, Daviess, DeKalb | 32 min |
| Mar 29, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Livingston | 43 min |
| Mar 29, 9:50 PM CDT | Tornado Warning | EAX | Daviess, Grundy, Harrison | 25 min |
| Mar 29, 9:56 PM CDT | Special Weather Statement | EAX | Clay, Jackson | 49 min |
| Mar 29, 11:44 PM CDT | Tornado Warning | EAX | Bates | 16 min |
| Mar 29, 11:58 PM CDT | Tornado Warning | EAX | Bates, Henry | 32 min |
| Mar 30, 12:20 AM CDT | Tornado Warning | EAX | Henry | 40 min |
| Mar 30, 7:53 AM CDT | River Flood Warning | EAX | Ray | 14 hr |
| Mar 30, 7:53 AM CDT | River Flood Warning | EAX | Carroll | 14 hr |
Nearby
Tornado Warnings in Kansas, 2022Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.